Log in
AF Association
15,735 members18,727 posts

Rivaroxaban & Naproxen

Had my 1st appt with a cardiologist today. I have PAF and take Bisoprolol and Rivaroxaban and Rampiril. I said to the consultant that since not being able to take my Naproxen due to the risk of a stomach bleed my mobility has been affected and pains in my knees increased. He said that providing I'm sensible and eat when I take a Naproxen and don't take too many then the risk was minimal if I lined my stomach. He said that my quality of life was more important and that the risk of a bleed was minimal if I took it very carefully. Has anyone else been given this sort of advice. Most people including my GP have said not to take Naproxen full stop. Longing to be more mobile but confused by the advice. Any help appreciated . Thanks

18 Replies
oldestnewest

I used to take naproxen twice daily until a fib struck. Cardiologist advised not to take any nonsteroidal anti- inflammatory drugs, but if I must, no more that 2-3 doses a week. Yes they can irritate stomach lining, affect blood clotting but also thought to contribute to a fib. Ive managed to give them up but arthritis isnt happy about it. Ive added anti- inflammatory foods to my diet and bumped up my exercise and wt loss program. I guess bottom line is quality of life. As in many things, it's a coin toss.

1 like
Reply

Thanks Hoski, going to check with my GP too . Yes, I'm very interested in the diet and started this a few weeks ago. Definitely noticed a slight improvement, just need to keep it up and reap the benefits. All the best to you.

1 like
Reply

My doc pushes the mediterranean diet and tells me to eat a handful of berries and nuts every day. Walnuts are full of omega 3's and help with inflammation. Sugar is the devil!! Said to lean hard on veggies

1 like
Reply

I’m in just the same position iv just been put on blood thinners and now I can’t take my Ibruprofin and I’m in agony without them. I’m waiting for a hip operation but it’s cancelled until they sort out my heart problem. I so sympathise with you. My arthritis is awful now. But to be honest I’m to frighten to take them now a# I was advised not too.

Reply

Similar advice for taking Etoracoxib, a COX2 anti-inflammatory. Take when really needed rather than daily , also discovered that this medication can cause AF, I have been taking it 20+ years !!

2 likes
Reply

Thanks Mike for the good advice.

Reply

I have PAF and I have had 6 episodes in nearly 4 years

My last 2 occurred in November and the only trigger that I can think of is that I was taking ibruprofen for a prolapsed neck disc

Maybe it was coincidental but I have had no episodes since I stopped so I will avoid taking them in future

Reply

Thanks for the good advice Sandy, it's such a shame that it can trigger an attack as I'm much more mobile when Ive takeb them in the past.

Reply

Please don't take Naproxen I was rushed into hospital with only 14% kidney function. ... Naproxen caused it as it had leaked into my blood system and nearly killed me.they said if I'd not gone to hospital I would of been dead the day after.....STOP taking it please...

Reply

That's so shocking. I haven't taken it thank goodness. I thought that I'd ask you all what you thought and it would seem that my cardiologist gave me some really bad advice. Definitely won't be popping one of those again but will try the great advice alternatives that others have suggested. Thanks for replying and so relieved to hear that they got to you just in time.

Reply

Thanks for your reply...we think all the medication we are given to take are safe for us.but as I've proven sadly that is not the case.... I have seen that turmeric is good for arthritis which I have in both knees but not sure if you can take it while taking morphine. ..

Hope you are on the road to recoverysoon x

Reply

I was told by both the Cardiologist and GP no Naproxen, which I also took for Arthritis , I was also told no stimulants like decongestants, my one inhaler. I know quite a few people that take tumeric or tumeric with ginger that really helps inflammation but you have to make sure no interaction with meds, I am unable to take it at present. I also know of people that have had great results with CBD and and medical marijuana when mixed with food if it is legislative in your country it is worth exploring with your doctor . I know an 83 yr old man that has had 2 ablation sand has had Afib for 30 years that uses it in food , and his quality of life he said has increased 10 fold his pain and inflammation has so much improved he. An play golf again. I myself do not have any experience this is just word of mouth and to me everything is worth exploring with your doctor

Reply

Thank you for the great advice. I will definitely explore these further as I'm keen to become more mobile again. Many thanks, Terri

Reply

Hi Territwinks,

Sorry, I can't really help with any advice on Rivaroxaban.

I had an episode of AF almost 4 years ago after a very upsetting period of losing 4 members of my family in as many months, including my wife of 50 years and my sister.

I was admitted to hospital & given Bisoprolol and Warfarin but became very breathless and the cardiologist immediately assumed I was allergic to Warfarin so put me on Rivaroxaban.

I was sent home from hospital but, on returning 4 weeks later for a check-up, was immediately readmitted as the AF was still present.

During this short stay I was taken off Rivaroxaban and my Bisoprolol was doubled and I was again sent home.

After just over a week I had to go to my GP as I was becoming breathless again and he suspected an allergy to the Bisopralol and changed it to Metaprolol.

After less than a week, my daughter had to call the Paramedics as I was as bad as I'd been to start with.

In hospital, I was taken of Metaprolol and given Sotalol which prompted a REAL bad reaction (I actually thought the end was nigh!) it took 3 nurses, the ward doctor & the Cardiologist to bring me round/

It was then decided (at last) that I was allergic to the "lol" type of drugs and was put onto Verapamil which is calcium based and my problems disappeared!

After a further 3 months my BP became so low that I was taken off this as well and now take a 75mg disp. aspirin daily which I have been taking for about 30 years anyway.

I'm 74 years old and have Type 2 diabetes which hasn't been helped by all this but I just have to deal with it and be thankful for having led a full life which gave me many happy memories.

I know that this hasn't helped with your query but do wish you well and better health to come.

Best wishes, Ian Anderson ((Ayrshire).

1 like
Reply

Thanks Ian, hoping that you have no more worrying episodes and glad that they've found a better medication for you. Wishing you all the best !

1 like
Reply

I had a severe anaphlactic reaction to naproxen taken around the time I took my apixaban, resulting in an ambulance ride to the hospital. Never again!

Reply

oh dear, so sorry to hear this, yes best to steer well clear !

Reply

I take Rivaroxaban , no ACE inhibitors as there is a family history of lung cancer so I take angiotensin receptor blocker (ARB) Telmisarton and Diltiazem.

Bad arthritis in my knee , hip and arm - all right side because of rugby injuries many decades ago ( 40 yrs ago )

Dr. put me onto Glucosamine + Chondroitin + MSM which has done wonders, mostly no pain and I can walk freely , still have to watch where I walk so the knee doesnt twist but all in all its a vast improvement . Took about 10 days to really notice the difference and it just got better with the longer I,ve been on them.

Has to be a minimum of 1500 mg Glucosamine , same with MSM and 120mg Chondroitin.

Not effective at lower rates for advanced arthritis .

Reply

You may also like...